Florida, 2009

Hail in Florida, May 20, 2009

May 20, 2009 · NWS MLB · 2 events in 2 counties and zones

Scattered diurnal storms developed across the east central peninsula. One storm became severe and produced large hail in Okeechobee County, while another storm in Osceola County became strong and a funnel cloud was sighted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered diurnal storms developed across the east central peninsula. One storm became severe and produced large hail in Okeechobee County, while another storm in Osceola County became strong and a funnel cloud was sighted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 20, 9:50 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 20, 9:50 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT WED MAY 20 2009

.DISCUSSION...

...LOCALLY HEAVY RAIN AND SLIGHT RISK OF SEVERE WEATHER THIS
AFTERNOON...

.UPDATE...SHARP MOISTURE GRADIENT OVER THE FORECAST AREA TODAY WITH
PRECIP WATER VALUES AROUND 1.8-1.9 ACROSS NRN SECTIONS AND 1.4
ACROSS FAR SRN AREAS. MID LAYER LOW OVER S FL ALLOWING SOME DRIER
AIR IN THE MID-UPR LVLS TO WORK NWD ACROSS THE SRN CWA BUT PLENTIFUL
LOW LVL MOISTURE SHOULD ALLOW SHOWERS/TSTMS TO REDEVELOP ACROSS THE
SOUTH WITH DAYTIME HEATING. ALONG THE VOLUSIA COAST...A CONVERGENT
BAND WITH SHOWERS/TSTMS MOVING ONSHORE WITH ADDITIONAL HEAVY
RAINFALL. AREAL FLOOD WARNING RE-ISSUED FOR VOLUSIA COUNTY INTO THIS
AFTERNOON. MAIN CONCERNS TODAY CONTINUE TO BE HEAVY RAINFALL THREAT
ACROSS VOLUSIA COUNTY AND DEVELOPING WITH STORMS ACROSS SRN SECTIONS
LATER THIS AFTN. SLIGHT RISK OF SEVERE STORMS ALSO POSSIBLE ACROSS
CENTRAL/SRN CWA WITH DRY AIR IN THE MID LVLS AND COLD MID LEVEL
TEMPS. HELICITY VALUES LOOK TO BE MAXIMIZED ACROSS FAR NRN SECTIONS
SO WILL HAVE TO BE ON GUARD FOR ROTATION WITH STORMS MOVING ONSHORE
FROM THE ATLC. SLIGHT FORECAST ADJUSTMENTS MAINLY TO TEMPS AND
CONVERTING WIND ADV TO A LAKE WIND ADVISORY AND EXPANDING TO
ORANGE/SEMINOLE AND INLAND VOLUSIA COUNTIES.

&&

.AVIATION...KDAB EXPECTED TO CONTINUE TO SEE +RA/CHC TSRA INTO THE
AFTN WITH GUSTY EAST WINDS. OTHER TERMINALS WILL SEE INCREASING CHCS
FOR +RA/TSRA INTO THE AFTN WITH DAYTIME HEATING.

&&

.MARINE...CONDITIONS REMAIN HAZARDOUS OVER THE ATLC WATERS WITH SEAS
7-8 CLOSE TO THE COAST AND UP TO 14-16 FT OFFSHORE. GALE WARNING
EXPIRED AT 10 AM. CURRENT FORECAST ON TRACK WITH LITTLE CHANGES.

&&

.HYDROLOGY...MORNING CALL WITH SE RFC INDICATES RIVER FORECASTS WILL
BE INITIATED FOR ASTOR LATER THIS MORNING WITH RIVER LVL CONTINUING
TO RISE (1.9 THIS MORNING - 2.5 ACTION STAGE). HEAVY RAINS IN THE
BASIN OVER THE LAST FEW DAYS AND ADDITIONAL RAIN TODAY SHOULD
CONTINUE RISES INTO LATE WEEK. AREAL FLOOD WARNING ISSUED FOR VOLUSIA
WITH ANOTHER BAND OF HEAVY RAIN MOVING ONSHORE.

&&

.CLIMATE...RECORD RAINFALL RECORDED AT DAYTONA BEACH/ORLANDO/
MELBOURNE/VERO BEACH YESTERDAY (SEE RECORD EVENT REPORTS).
SUPPLEMENTAL RAINFALL REPORTS FROM COCORAHS INDICATE 14.90 INCH
RAINFALL TOTAL 3.5 SE OF ORMOND BEACH OVER THE PAST THREE DAYS.
WILL BE ISSUING EVENT TOTAL RAINFALL SUMMARY LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  71  79  72 /  80  70  80  40
MCO  81  68  84  70 /  80  50  70  40
MLB  80  73  82  72 /  70  70  80  40
VRB  80  73  83  73 /  70  70  80  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THURSDAY MORNING FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     ORANGE-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     LAKE WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR COASTAL
     VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-ORANGE-SEMINOLE-
     SOUTHERN BREVARD.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
     60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....SEDLOCK
Hazardous weather outlook, May 20, 12:31 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
131 PM EDT WED MAY 20 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210545-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
131 PM EDT WED MAY 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE REMAINS A MODERATE THREAT FOR SEVERE THUNDERSTORMS AND BRIEF
TORNADOES OVER PARTS OF EAST CENTRAL FLORIDA THIS AFTERNOON AND
EVENING. AFTERNOON HEATING TEAMED WITH COOL TEMPERATURES ALOFT
HAVE INCREASED THE CHANCE FOR THUNDERSTORM ACTIVITY. WITH PLENTY
OF AVAILABLE ATMOSPHERIC MOISTURE AND CONVECTIVE ORGANIZATION
SUPPLIED BY A TRANSITIONING LOW PRESSURE SYSTEM...STORMS WILL
BECOME MORE NUMEROUS AND STRONG. THE GREATER OPPORTUNITY FOR
SEVERE WIND AND HAIL WILL BE SOUTH OF THE INTERSTATE 4 CORRIDOR
DOWN TO LAKE OKEECHOBEE. ALSO...BRIEF TORNADOES AND LANDFALLING
WATERSPOUTS WILL BE POSSIBLE ALONG THE COASTAL ZONE FROM FLAGLER
BEACH TO JUPITER INLET...AND REACH INLAND INTO INTERIOR COUNTIES.
CONDITIONS ALSO EXISTS IN VICINITY OF LAKE OKEECHOBEE.

...FLOOD IMPACT...
THE FLOOD THREAT IS HIGH FOR COASTAL VOLUSIA COUNTY. AN AREAL
FLOOD WARNING HAS BEEN ISSUED FOR VOLUSIA COUNTY THROUGH 415 PM
TODAY. THIS WARNING MAY NEED TO BE EXTENDED...AND INCLUDE NEARBY
LOCATIONS. OVER THE PAST TWO DAYS...WIDESPERAD HEAVY RAIN HAS
OCCURRED ACROSS VOLUSIA COUNTY AND PARTS OF NORTH LAKE COUNTY
WHERE 10 TO 12 INCHES HAVE BEEN EXPERIENCED...WITH AN ADDITIONAL 2
TO 4 INCHES POSSIBLE TODAY. GENEROUS RAINS WILL CONTINUE THIS
AFTERNOON...ESPECIALLY NORTH OF THE INTERSTATE 4 CORRIDOR....AND
ALONG THE INTERSTATE 95 CORRIDOR.

...HIGH WIND IMPACT...
BREEZY TO WINDY CONDITIONS WILL PREVAIL THIS AFTERNOON...ESPECIALLY
ALONG THE COAST BETWEEN FLAGLER BEACH AND CAPE CANAVERAL. FREQUENT
WIND GUSTS BETWEEN 20 AND 25 MPH ARE EXPECTED.

LAKE WIND ADVISORIES HAVE BEEN POSTED FOR VOLUSIA...BREVARD...
ORANGE...AND SEMINOLE COUNTIES.

...COASTAL FLOOD IMPACT...
A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THOSE RESIDENTS WHO
LIVE ALONG THE INTRACOASTAL HALIFAX RIVER IN VOLUSIA COUNTY.
VOLUSIA COUNTY EMERGENCY MANAGEMENT REPORTS FLOODING INTO SOME
YARDS AND LOW AREAS ALONG THE HALIFAX RIVER. STRONG ONSHORE WINDS
ACROSS THE ATLANTIC...AND LARGE SWELLS IMPACTING PONCE INLET ARE NOT
ALLOWING EFFECTIVE DISCHARGE FROM INTRACOASTAL WATERWAY INTO THE
ATLANTIC WATERS. A RAINFALL OBSERVER NEAR ORMOND BEACH REPORTED
14.90 INCHES OF RAIN OVER THE PAST THREE DAYS. THE RUN OFF FROM
HEAVY RAIN INTO THE INTRACOASTAL WATERWAY AND GUSTY ONSHORE FLOW IS
RAISING WATER LEVELS...ESPECIALLY NORTH OF THE INLET AND MAY IMPACT
LOW AREAS ALONG THE RIVER WITH MINOR FLOODING.

ALONG THE VOLUSIA COUNTY BEACHES...HIGH POUNDING SURF AND LARGE
BREAKING WAVES WILL CONTINUE THIS AFTERNOON. MINOR TO LOCALLY
MODERATE BEACH EROSION MAY OCCUR THROUGH THE NEXT HIGH TIDE
CYCLE...WHICH WILL PEAK BETWEEN 5 PM AND 6 PM THIS AFTERNOON.
AREAS SUSCEPTIBLE TO EROSION...MAY EXPERIENCE MODERATE EROSION
DURING THIS EVENT.

A HIGH SURF ADVISORY IS IN EFFECT FOR ALL COASTAL COUNTIES FROM
JUPITER INLET TO FLAGLER BEACH...AND SWIMMING IN THE HIGH SURF IS
STRONGLY DISCOURAGED.

...RIP CURRENT IMPACT...
STRONG EAST TO SOUTHEAST WINDS WILL DRIVE A MODERATE TO LARGE
SWELL THIS AFTERNOON...WITH HIGH SURF CONDITIONS CONTINUING.
THESE FACTORS WILL CREATE A HIGH RIP CURRENT RISK ALONG AREA
BEACHES. BEACHGOERS ARE URGED TO STAY OUT OF THE WATER THIS
AFTERNOON.

...MARINE THUNDERSTORM GUST IMPACT...
THERE IS A MODERATE THREAT FOR MARINE THUNDERSTORM GUSTS THIS
AFTERNOON AS SCATTERED TO NUMEROUS STORMS PRODUCE LOCAL WIND GUSTS
ABOVE 34 KNOTS. ISOLATED GUSTS MAY BE HIGHER NEAR 50 KNOTS.

...WATERSPOUT IMPACT...
MARINE THUNDERSTORMS MAY PRODUCE WATERSPOUTS OVER THE ATLANTIC
AND INTRACOASTAL WATERWAY AS THEY MOVE ONSHORE. THE ASSOCIATED THREAT
IS MODERATE.

...WIND AND SEA IMPACT...
THE PRESSURE GRADIENT BETWEEN A DEVELOPING LOW PRESSURE
SYSTEM OVER THE SOUTHEAST GULF OF MEXICO AND HIGH PRESSURE OVER
THE MID ATLANTIC WILL PRODUCE A FRESH TO STRONG EAST TO SOUTHEAST
BREEZE OVER THE COASTAL WATERS WITH OCCASIONAL GUSTS TO 30 KNOTS.
THE LOW WILL MAINTAIN THE STRONG FLOW INTO THURSDAY AS IT DRIFTS
SLOWLY WESTWARD TOWARD THE CENTRAL GULF OF MEXICO.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL AREAS BETWEEN
FLAGLER BEACH TO JUPITER INLET OUT TO 60 NAUTICAL MILES.

...RIVER FLOOD IMPACT...
GENEROUS RAINS HAVE FALLEN OVER THE SAINT JOHNS RIVER BASIN WITH
RUNOFF YET TO BE FULLY REALIZED. CURRENT AND PROJECTED RIVER
STAGES AT LAKE HARNEY...SANFORD...AND DELAND ARE NOT YET A
CONCERN. HOWEVER...GIVEN THE AMOUNT OF RAIN IN VICINITY OF ASTOR
AS WELL AS THE ELEVATED WINDS SLOWING THE DISCHARGE...THE STAGE
THERE WILL LIKELY RISE ABOVE ACTION STAGE. THE RIVER FORECAST
CENTER WILL BEGIN ISSUING FORECASTS FOR ASTOR TODAY.

PLEASE SEE THE LATEST RIVER FORECAST AT ASTOR FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
CONDITIONS WILL BE BREEZY ON THURSDAY WITH A 70 PERCENT CHANCE OF
THUNDERSTORMS ACROSS THE AREA. BY FRIDAY...THE WINDS WILL WEAKEN MORE
AS THE LOW PULLS FARTHER AWAY. THEN...THE AREA WILL GRADUALLY TRANSITION
INTO A MORE TRADITIONAL SUMMERTIME PATTERN WITH ABOUT 40 PERCENT
CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

DWS

In the hours before

Special weather statement, May 20, 11:11 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1211 PM EDT WED MAY 20 2009

FLZ053-058-201700-
OKEECHOBEE-OSCEOLA-
1211 PM EDT WED MAY 20 2009

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN OKEECHOBEE COUNTY...
SOUTHEASTERN OSCEOLA COUNTY...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG CLUSTER OF STORMS 7 MILES SOUTH OF YEEHAW JUNCTION...MOVING
NORTHWEST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE KISSIMMEE PRAIRIE
PRESERVE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

07
Special weather statement, May 20, 12:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
110 PM EDT WED MAY 20 2009

FLZ053-058-201800-
OKEECHOBEE-OSCEOLA-
110 PM EDT WED MAY 20 2009

...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY AND WESTERN
OSCEOLA COUNTY...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER BASINGER...MOVING NORTHWEST AT 20 MPH. OTHER
STRONG STORMS WERE LOCATED NORTHWARD NEAR POINCIANA AND LAKE
KISSIMMEE IN OSCEOLA COUNTY.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

07
Local storm report, May 20, 12:25 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
125 PM EDT WED MAY 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TORNADO          CASSELBERRY             28.66N 81.32W
05/19/2009                   SEMINOLE           FL   NWS STORM SURVEY

            LOW END EF0 TORNADO -65 MPH- WIDTH 50 YARDS PATH LENGTH
            1.5 MILES AT LAKE SHORE AND LAKE AVE

&&

MRT
Special weather statement, May 20, 12:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT WED MAY 20 2009

FLZ058-201900-
OKEECHOBEE-
152 PM EDT WED MAY 20 2009

...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER TAYLOR CREEK...MOVING NORTHWEST AT AROUND 30 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE FOUR SEASONS
ESTATES...OKEECHOBEE...AND BASSWOOD ESTATES.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

07
Special weather statement, May 20, 12:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EDT WED MAY 20 2009

FLZ045-053-144-201845-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
155 PM EDT WED MAY 20 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN LAKE COUNTY...
SOUTHWESTERN ORANGE COUNTY...OSCEOLA COUNTY...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES SOUTHWEST OF ANIMAL KINGDOM...MOVING NORTHWEST
AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CLERMONT.

OTHER STRONG STORMS WERE LOCATED NEAR POINCIANA...LAKE KISSIMMEE AND
KENANSVILLE.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

07

The radar

The Melbourne radar (KMLB), 99 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Okeechobee

When
May 20, 1:05 PM EST
Where
Okeechobee County, 0.69 mi S of Okeechobee
Measured
0.88 in hail
Reported by
Public
Coordinates
27.240, -80.830

A public report was received of Nickel size hail in the 7000 block of Highway 78 West.

Funnel Cloud, Osceola

When
May 20, 1:15 PM EST
Where
Osceola County, 2.16 mi NNE of Carolina
Reported by
Other Federal Agency
Coordinates
28.300, -81.360

Kissimmee Airport Control Tower officials observed a funnel cloud. The funnel cloud dissipated shortly after being sighted and did not touch down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170616, 170617.